Proton pump Inhibitors (also known as PPI’s) are a type of medication used for managing or controlling acid-related disorders that affect the upper GI tract. These disorders can cause ulcers, as well as gastrointestinal disorders. The medication is available both in prescription format, as well as an over-the-counter pill.
What are the Risks?
A condition known as PPI-Induced Acute Interstitial Nephritis (or AIN) can be caused by the use of proton pump inhibitors.This is a condition in where the space between the tubules of kidney cells become irritated or infected. This condition seems to appear more frequently in individuals who are over the age of 60. Other known risks are:
Vitamin B12 Deficiency
What are the Long-Term Effects?
Although those who are diagnosed with this disease can regain full heath, many suffer long-lasting damage to their kidneys resulting in varying degrees of function loss. In certain cases, a kidney transplant is necessary when the damage caused is too great.
Contact us if you or someone you know has experienced kidney damage as a result of using this type of medication, to schedule a free consultation. You can call us at (303) 327-9988.